Texas, 2010High Wind in Texas, April 29, 2010
April 29, 2010 · NWS EPZ · 1 event in 1 county or zone
A deep upper low moving across the Rockies had a 130 knot jet streak moving around the base of it into southern New Mexico. A strong surface low deepened over the Oklahoma panhandle with winds ahead of a strong cold front gusting up to 74 MPH.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper low moving across the Rockies had a 130 knot jet streak moving around the base of it into southern New Mexico. A strong surface low deepened over the Oklahoma panhandle with winds ahead of a strong cold front gusting up to 74 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 29, 1:41 AM MST, 10 hours 19 minutes earlier.
Area forecast discussion, Apr 29, 1:41 AM MST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
241 AM MDT THU APR 29 2010
.SYNOPSIS...
A VERY WINDY DAY IS IN STORE FOR ALL OF FAR WEST TEXAS AND
SOUTHERN NEW MEXICO TODAY. A LARGE UPPER TROUGH IS SETTLING OVER
THE REGION. THIS SYSTEM...ALONG WITH A DEEP SURFACE TROUGH TO THE
EAST...WILL PRODUCE SUSTAINED WINDS STRONGER THAN 40 MPH WITH
GUSTS TO NEAR 70 POSSIBLE THIS AFTERNOON. BLOWING DUST IS EXPECTED
FOR MOST AREAS. THESE WINDS MAY CAUSE STRUCTURAL DAMAGE AND
WILL CERTAINLY RESULT IN HAZARDOUS DRIVING CONDITIONS. A MUCH
COOLER DAY ACROSS THE BORDERLAND FRIDAY BEHIND A STRONG PACIFIC
COLD FRONT THAT WILL PUSH THROUGH TONIGHT. A DISTURBANCE WILL PASS
OVER THE REGION AND GIVE SLIGHT CHANCES FOR LOWLAND RAIN AND
MOUNTAIN SNOW FRIDAY AND SATURDAY. WINDS WILL REMAIN BREEZY TO
WINDY. THE STORM SYSTEM WILL SLOWLY EXIT THE REGION ON SUNDAY AND
MONDAY RETURNING THE REGION TO WARM TEMPERATURES AND LIGHTER WINDS
FOR NEXT WEEK.
&&
.DISCUSSION...
AS EXPECTED WINDS ARE STAYING UP A BIT OVERNIGHT KEEPING
TEMPERATURES ELEVATED. LAST NIGHTS EPZ 00Z SOUNDING SHOWED THAT STRONG
WINDS ALOFT HAD NOT YET DROPPED OVER THE REGION AS MODELS INDICATED.
HOWEVER LOOKING FORWARD TO THIS MORNINGS 12Z SOUNDING TO SEE THE
DEGREE OF STRENGTHENING OVERNIGHT. IF CURRENT SURFACE OBS ARE ANY
INDICATION...THEY ARE INCREASING AS PROGED.
DEEP MIXING TODAY WILL ALLOW FOR DOWNWARD TRANSPORT OF WINDS ALOFT IN
EXCESS OF 50KTS. A DEEP LEE LOW/TROUGH WILL DRIVE STRONG SURFACE-
BASED WINDS AND ALLOW FOR HIGH WIND WARNING CRITERIA WIND SPEEDS
THIS AFTERNOON AND EVENING. WILL MENTION GUSTS TO 70 MPH ON EAST SLOPES
AND THROUGH PASSES. WITH DRY AIR IN PLACE THE BIGGEST THREATS
TODAY WILL BE WIND DAMAGE...BLOWING DUST...AND WILDFIRE.
THIS EVENING A STRONG PACIFIC COLD FRONT WILL PUSH IN FROM THE
WEST. MODELS ARE IN DISAGREEMENT ON THE AMOUNT OF COOLING FRIDAY
BEHIND THE FRONT. MODELS RUN FROM A MAX FRIDAY TEMP OF 59 IN THE
NAM TO 67 IN THE GFS. NEVER THE LESS AFTER HIGHS IN THE MID TO
UPPER 80S THERE WILL BE SUBSTANTIAL COOLING. THIS SHOULD RESULT IN
LESS DUST FRIDAY...AND WINDS WILL STILL BE UP...BUT NOT NEARLY AS
STRONG AS TODAY. BEHIND THE FRONT...A SHORTWAVE DISTURBANCE WILL
DROP IN FRIDAY...QUICKLY FOLLOWED FRIDAY NIGHT/SATURDAY BY A DEEPER
WAVE THAT ATTEMPTS TO CLOSE OFF A LOW. THESE FEATURES WILL TRACK
OVER THE AREA PROVIDE A PERIOD OF SLIGHT CHANCE FOR LOWLAND RAIN
AND MOUNTAIN SNOW. BETTER SNOW CHANCES WILL BE OVER THE GILA WHERE
THE COOLER AIR IS LOCATED.
WINDS WILL CONTINUE MILDLY WINDY THROUGH THE REST OF THE WEEKEND
AS THE MAIN UPPER TROUGH LINGERS OVER THE ROCKIES. BY SUNDAY WE
SHOULD BE ON THE BACKSIDE OF THE LARGE UPPER TROUGH. WE SEE A DRY
DEEP WESTERLY FLOW. TEMPERATURES WILL START TO MODERATE BACK
TOWARD NORMAL SUNDAY AND THEN WARM TO SEASONAL AND ABOVE NEXT
WEEK. THE WEEK AHEAD LOOKS TO BE DRY WITH LIGHTER WINDS AS A LARGE
UPPER RIDGE BUILDS OVER THE WEST IN THE WAKE OF THIS WEEK'S TROUGH.
&&
.AVIATION...VALID 29/12Z-30/12Z.
WEST TO SOUTHWEST WINDS WILL INCREASE QUICKLY AFTER 14Z WITH
30-45 GUSTS 50-60KTS LIKELY THRU THE REMAINDER OF THE PERIOD. COULD
SEE SOME GUSTS OVER 70KTS ON EAST SLOPES OF MTS AND MOST NOTABLE
AT KELP. BLDU WILL ALSO BECOME A FACTOR AFTER 14Z WITH SOME AREAS
SEEING VSBYS NEAR ZERO AT TIMES.
&&
.FIRE WEATHER...
WINDY AND DRY CONDITIONS WILL CONTINUE ACROSS MUCH OF THE AREA
THROUGH FRIDAY AS A STRONG PACIFIC STORM SYSTEM MOVES ACROSS THE
ROCKIES. RED FLAG CONDITIONS CERTAIN TODAY AGAIN WITH A WARNING
NOW IN EFFECT...HIGHER ELEVATIONS OF THE GILA COULD SEE MINIMUM
RELATIVE HUMIDITIES JUST ABOVE CRITICAL VALUES BUT LOWER
ELEVATIONS WILL LIKELY EXPERIENCE RED FLAG CONDITIONS.
TEMPERATURES WILL BE MUCH COOLER ON FRIDAY THAN THURSDAY...BUT
AREAS ALONG AND EAST OF THE RIO GRANDE COULD CONTINUE TO BE NEAR
CRITICAL VALUES. TEMPERATURES WILL START TO REBOUND SLOWLY EARLY
NEXT WEEK WITH MUCH LIGHTER WINDS FOR SUNDAY BUT MORE BREEZY
CONDITIONS RETURNING FOR MONDAY THROUGH WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 84 55 65 45 68 / 0 10 10 10 10
SIERRA BLANCA TX 81 52 63 44 67 / 0 10 10 10 10
LAS CRUCES 82 51 63 40 67 / 0 10 10 10 10
ALAMOGORDO 78 49 61 38 66 / 0 10 10 10 10
CLOUDCROFT 55 33 38 24 43 / 0 20 20 20 20
TRUTH OR CONSEQUENCES 76 47 60 37 64 / 0 10 10 10 10
SILVER CITY 65 38 51 33 55 / 10 20 20 20 20
DEMING 79 47 61 38 66 / 0 10 10 10 10
LORDSBURG 75 42 60 38 64 / 0 10 10 20 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
NMZ022>025-030>032.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR NMZ110>113.
TX...RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR TXZ055-056.
HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
TXZ055-056.
&&
14/BIRDHazardous weather outlook, Apr 29, 5:15 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MDT THU APR 29 2010
NMZ022>025-030>032-TXZ055-056-301200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MDT THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN EXPECTED VERY WINDY DAY HAS NECESSITATED A HIGH WIND WARNING FOR
THE ENTIRE REGION TODAY. A LARGE UPPER-LEVEL PACIFIC TROUGH WITH A
STRONG JET ALOFT WILL DIP SOUTH AND SETTLE OVER THE REGION. AT
THE SURFACE A DEEP LOW WILL FORM TO OUR NORTHEAST. THIS WILL ALLOW
FOR SOUTHWEST WINDS TO INCREASE INTO THE 35-45 MPH RANGE WITH GUSTS
55-65 MPH WITH SOME GUSTS OVER EAST SLOPES AND THROUGH PASSES AS
HIGH AS 75 MPH. WIND THIS STRONG WILL LIKELY CAUSE SOME STRUCTURAL
DAMAGE AROUND THE REGION. IN ADDITION...WIDESPREAD BLOWING DUST WILL
REDUCE VISIBILITIES TO DANGEROUS LIMITS MAKING TRAVEL HAZARDOUS.
ANOTHER CONCERN WILL BE WILDFIRE DANGER ACROSS THE REGION AS DRY
FUELS WILL BE ACCEPTIVE TO POWERLINE SPARKS AND ANY OTHER IGNITION
SOURCE. A COLD FRONT WILL PUSH THROUGH THIS EVENING KEEPING WINDS
STRONG THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS WILL CONTINUE FRIDAY AS THE MAIN UPPER TROUGH REMAINS
OVER THE REGION. A PACIFIC COLD FRONT WILL COOL TEMPERATURES FRIDAY
AND SATURDAY AND A SHORTWAVE DISTURBANCE WILL BRING SLIGHT CHANCES
FOR RAIN/STORMS/HIGH MOUNTAIN SNOW FRIDAY AFTERNOON AND SATURDAY.
BREEZY TO WIND CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AS THE
MAIN UPPER TROUGH REMAINS OVER THE WESTERN U.S. NEXT WEEK THE SYSTEM
IS PROGED TO LIFT AWAY FROM THE AREA. THIS WILL BRING LIGHTER
WINDS...MILD TEMPERATURES...AND DRY CONDITIONS FOR MONDAY AND
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BIRD
High Wind, El Paso
- When
- April 29, 12:00 PM MST to 8:00 PM MST
- Where
- El Paso forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
A peak gust of 74 MPH was measured at Chapin High School on the northeast side of El Paso. Other reports included 70 MPH in northeast El Paso reported by a NWS Employee and 62 MPH at El Paso International Airport. A power pole was also knocked down in the Upper Valley area of El Paso and a construction tractor was blown over at Gateway East and Hawkins Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, April 29, 20101 death · 1 event
- Tornado and Hail in Nebraska, April 29, 2010$650,000 · EF1 · 19 events
- Hail and Damaging Winds in Kansas, April 29 to 30, 2010$297,000 · 2 in hail · 40 events
- Strong Wind in Massachusetts, April 29, 20104 injured · $193,000 · 13 events
- Strong Wind in Connecticut, April 29, 2010$250,000 · 1 event
- Hail and Damaging Winds in Iowa, April 29, 2010$79,000 · 1.75 in hail · 20 events
- Strong Wind in Connecticut, April 29, 2010$120,000 · 2 events
- Strong Wind in Illinois, April 29, 2010$68,000 · 6 events
- High Wind and Strong Wind in New Mexico, April 29, 2010$44,000 · 86 kt wind · 15 events
- Strong Wind in Rhode Island, April 29, 2010$60,000 · 2 events
- High Wind in Illinois, April 29, 2010$30,000 · 55 kt wind · 4 events
- Tornado and Hail in Kansas, April 29, 2010EF0 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224290.